Aa
A
A
A
Close
Bipolar Disorder Community
4.99k Members
Avatar universal

Do I have sinus tachycardia or SVT?

I was in the ER for a heart rate of 160 BPM. During that time, the doctor told me it was SVT. However, when my cardiologist was reviewing the notes they said it was Sinus Tachycardia.

I was admitted to the ER two weeks later with a heart rate of 120 BPM. However while I was there it jumped up to 170 BPM for 30 seconds but then went down on its own again to about 105 BPM. They released me with a higher dose of Beta Blocker.

What do I have, SVT or sinus tachycardia? Is there a difference between the two?
2 Responses
Avatar universal
The beta blocker should help you. There is a difference between Sinus Tachycardia (ST)and Supraventricular Tachycardia (SVT)besides just the heart rate. It also has to do with how the waveforms look like. I don't know how technical you want to know about them, but just know in Sinus tachycardia the p wave (sinoatrial node of origin of electrical activity of the heart) has a consistent and unvaried relationship to the  QRS complex (the big spikey waye you see) on a rhythm strip or ekg. it is like a normal heart beat, Normal Sinus Rhythm or (NSR), only faster and caused by increase workload be it fever, sex, exercise, even eating, etc. etc. ST is

There are different kinds of SVT, but generally, heart rate is much faster and it all has to do with how narrow the QRS is and what the relationship is between the P wave to the QRS complex. That is how your cardiologist can distinguish whether or not it is sinus tachycardia to SVT. An ER doctor usually does a quick look while a cardiologist has time to discern the rhythm. That is why you got 2 different opinions. The different SVT get treated differently, and sometimes they do not get treated at all but it depends on things like what is going on with you like whatever illness is going on, drugs, and what affect it has on you as well as frequency. That is treated and judged by the cardiologist you are seeing.

I gave you a general and not very deep answer.  I hope it helps. I suppose you are wondering if it is related to you taking Geodon. It is something you can discuss with your cardiologist and your psychiatrist. It may be helpful if they can talk to each other, and you can just give them permission to do that. I imagine you have a follow up with the cardiologist to see how the increase dose is doing.
Avatar universal
Sorry about typos and poorly constructed sentences, but if it doesn't make sense let me know.I also meant to finish that ST is considered normal. Anyone who does those things, heart rate usually goes up and then it goes back to normal sinus rhythm or sinus bradycardia if you are something like a yogi or a long distance runner.  
Have an Answer?
Top Mood Disorders Answerers
Avatar universal
Arlington, VA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
15 signs that it’s more than just the blues
Discover the common symptoms of and treatment options for depression.
We've got five strategies to foster happiness in your everyday life.
Don’t let the winter chill send your smile into deep hibernation. Try these 10 mood-boosting tips to get your happy back
Smoking substitute may not provide such a healthy swap, after all.
How to lower your heart attack risk.